Illinois, 2021

Flash Flood and Damaging Winds in Illinois, August 8, 2021

August 8, 2021 · NWS ILX · 5 events in 5 counties and zones

An outflow boundary from previous convection triggered several clusters of strong thunderstorms across north-central Illinois during the late afternoon and evening of August 8th. 25 in the town of Danvers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An outflow boundary from previous convection triggered several clusters of strong thunderstorms across north-central Illinois during the late afternoon and evening of August 8th. Thanks to copious atmospheric moisture and the slow-movement of the storms, very heavy rainfall of 6 to 8 inches was observed across northwestern McLean County...including 8.25 in the town of Danvers. As a result, significant flash flooding occurred from Danvers to Carlock just northwest of Bloomington-Normal. In addition, a Mesoscale Convective Vortex (MCV) generated by convection earlier in the day across the Plains tracked into west-central Illinois, triggering scattered severe thunderstorms along and west of the Illinois River. Isolated wind damage occurred with these cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 8, 2:20 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 8, 2:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
320 PM CDT Sun Aug 8 2021

.SYNOPSIS...
Issued at 212 PM CDT Sun Aug 8 2021

Showers and thunderstorms will push across central Illinois
through Monday as an upper- level disturbance pivots across
the region. Drier conditions return Tuesday and Wednesday along
with uncomfortable heat index values (98F - 108F). This will
likely summon a Heat Advisory by mid-week. The stretch of hot and
humid conditions will be relatively short-lived, however, as a
surface cold front drops through the region later in the week,
brining additional showers and thunderstorms. Very pleasant
weather arrives by next weekend.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 212 PM CDT Sun Aug 8 2021

Latest satellite trends continue to show an eroding capping
inversion across central and west central Illinois ahead of a
decaying MCV. A very moist and unstable boundary layer has evolved
this afternoon over the region, characterized by mid 70s surface
dewpoints and MLCAPE values around 2500 J/kg.

The expectations for today's severe weather potential remain little
changed after reviewing the latest suite of hi-res models. Stronger
thunderstorms are still anticipated to arrive just prior to 21z
with the arrival of our forcing mechanism; a mid- level shortwave
trough pivoting across the Mid- Mississippi Valley. The main
limiting factor for today's convective setup is the lack of
sufficient deep-layer shear, with the latest RAP analysis
revealing below 20 kts. This value should increase later this
afternoon as the decaying MCV and mid- level shortwave trough
approach the Illinois River Valley, but we are still looking at
less than 30 kts of deep layer shear through this convective
event. Updrafts should struggle to stay organized in such an
environment.

Nevertheless, we continue to monitor a few strong-to-severe
multicell clusters that have already developed west of the
Illinois River. Given the orientation of the shear vectors, this
activity is expected to grow upscale into a MCS/squall line as it
moves into our outlook area over the next few hours. The line
should quickly become outflow dominant as the UDCZ struggles to
stay balanced, which is once again a result of insufficient shear.

Locations west of I-55 will stand the best chance for severe
weather through this evening, with damaging downdraft winds up to
60 mph being the prime hazard. Localized heavy rainfall will also be
possible with these storms. While the global ensembles (GEFS and
ENS) do not suggest upper echelon PWATs or QPF with this
convective system, some of the hi- res models do offer localized
pockets of 1-3 inches mainly west of I-55. Shower and
thunderstorm activity should begin to wane after sunset. Despite a
healthy LLJ veering into the region around that time, we think
ongoing convection across the Ozarks will rob us of some of the
rich theta-e air needed to sustain convection. CAMs have been
supporting this over the past few runs.

The forecast for Monday is a messy one and may offer another
opportunity for severe convection. The threat at this point is
conditional, and depends on how much convective debris is leftover
from tonight. If the cap can erode quickly enough on Monday,
there will likely be a pre- existing boundary lurking. With the
mid- level shortwave still centered over northern Illinois, there
may be enough instability and forcing to ignite thunderstorms
across central Illinois.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 212 PM CDT Sun Aug 8 2021

The bigger concern heading into this week is the heat. Mid- level
heights will begin to increase behind the departing shortwave
trough late Monday evening in response to low- level warm air
advection. By Tuesday afternoon, surface temperatures will surge
near 90 degrees with dewpoints in the mid 70s. This combination of
heat and humidity will yield triple digit heat index values and
will likely summon a Heat Advisory.

By the middle-to-late stages of next week, ensemble guidance is in
excellent agreement of strong shortwave energy digging into the
Upper Great Lakes region. This will help drive a surface cold
front through the Midwest. Shower and thunderstorm activity is
anticipated ahead of this front, especially on Wednesday and
Thursday, but it's not clear yet on whether this activity may be
severe.

Cooler and drier weather will return in the wake of frontal
passage, with the NBM offering afternoon temperatures in the lower
80s with lows near 60 throughout next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1241 PM CDT Sun Aug 8 2021

Diurnal cumulus with bases around 4 kft will begin to bubble up
across the regional terminals this afternoon beneath mostly clear
skies. Vicinity thunderstorms are likely to develop between 20z-
02z, and as reflected in the TEMPO groups, a few of the regional
terminals may experience a direct hit from this convective
activity. Otherwise, scattered showers with VFR cloud bases should
persist through 09z. Beyond that time, low stratus will begin to
build down into the MVFR range. Additional shower and thunderstorm
activity is possible beyond 12z Monday, but confidence remains low
at this time.

Surface winds will blow from south to north through the TAF
period. Breezy conditions are anticipated through today with
sustained speeds 10-15 kts with occasional gusts to 25 kts,
diminishing after sunset.

.ILX WATCHES/WARNINGS/ADVISORIES...

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, Aug 8, 2:46 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
346 PM CDT Sun Aug 8 2021

ILZ027>031-036>038-040>043-047>053-091100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
346 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to increase in western Illinois this
afternoon and evening, and move into eastern Illinois later in
the evening. A few of the storms may be strong to locally severe,
especially late afternoon and early evening, with damaging winds
the main concern, but isolated hail possible as well.

Ahead of the storms, the heat index is expected to reach around
100 degrees.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic thunderstorms are expected from Monday through mid week.
A few of the storms Monday and Tuesday may be on the strong side,
though the risk on Wednesday is more uncertain.

Heat index values of 95 to 100 degrees are expected Monday and
around 105 Tuesday, followed by near 100 degrees Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening,
with the most likely time frame from 4 pm to 9 pm.

ILZ044>046-054>057-061-062-066-067-071-091100-
Champaign-Clay-Coles-Cumberland-Douglas-Edgar-Effingham-Jasper-
Moultrie-Piatt-Shelby-Vermilion-
346 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected this evening. A few of the storms may
be strong to locally severe, with damaging winds the main
concern, but isolated hail is possible as well.

Ahead of the storms, the heat index is expected to range from 95
to 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic thunderstorms are expected from Monday through mid week.
A few of the storms Monday and Tuesday may be on the strong side,
though the risk on Wednesday is more uncertain.

Heat index values near 100 to 105 degrees are expected Tuesday,
and will be close to 100 degrees Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most
likely time frame from 5 pm to 10 pm.

ILZ063-068-072-073-091100-
Clark-Crawford-Lawrence-Richland-
346 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to move into the area tonight. At the
current time, it appears the higher severe weather threat will be
further west.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic thunderstorms are expected from Monday through mid week.
A few of the storms Monday and Tuesday may be on the strong side,
though the risk on Wednesday is more uncertain.

Heat index values of 100 to 105 degrees are expected Tuesday, and
will be close to 100 degrees Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Special weather statement, Aug 8, 1:21 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Lincoln IL
221 PM CDT Sun Aug 8 2021

ILZ031-038-081945-
Woodford-McLean-
221 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of southeastern Woodford
and western McLean Counties through 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near El Paso to McLean. Movement was northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hudson around 225 PM CDT.
  El Paso around 230 PM CDT.

Other locations in the path of these storms include Bloomington and
Gridley.

This includes the following highways...
 Interstate 39 between mile markers 0 and 13.
 Interstate 55 between mile markers 143 and 169.
 Interstate 74 between mile markers 123 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4075 8893 4075 8883 4029 8903 4029 8923
      4076 8901 4076 8893
TIME...MOT...LOC 1920Z 226DEG 16KT 4069 8901 4031 8918

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Aug 8, 2:30 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Lincoln IL
330 PM CDT Sun Aug 8 2021

ILZ038-082100-
McLean-
330 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southwestern McLean
County through 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloomington, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bloomington around 335 PM CDT.
  Downs around 340 PM CDT.
  Normal around 350 PM CDT.

Other locations in the path of this storm include Hudson.

This includes the following highways...
 Interstate 39 between mile markers 0 and 5.
 Interstate 55 between mile markers 150 and 169.
 Interstate 74 between mile markers 126 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4034 8907 4041 8916 4061 8900 4047 8877
TIME...MOT...LOC 2030Z 219DEG 21KT 4043 8904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SB

The radar

The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
August 8, 3:00 PM CST to 3:05 PM CST
Where
Morgan County, 0.53 mi E of Prentice
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -90.040

A large tree limb was blown down along Highway 123 just south of Prentice.

Thunderstorm Wind, Cass

When
August 8, 3:50 PM CST to 3:55 PM CST
Where
Cass County, Virginia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.950, -90.220

A large pecan tree branch was blown onto a roof, causing damage to the roof.

Flash Flood, McLean

When
August 8, 4:50 PM CST to 7:45 PM CST
Where
McLean County, 1.95 mi NW of Woodruff to 2.64 mi ENE of Carlock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.552, -89.253

Six to eight inches of rain fell in a short amount of time, resulting in significant flash flooding. The Carlock-Danvers Blacktop was under water. Numerous roads in both Carlock and Danvers were flooded, with vehicles reported flooded on S West Street in Carlock. In addition, several vehicles were flooded along Highway 150 between Carlock and Bloomington.

Thunderstorm Wind, Peoria

When
August 8, 5:10 PM CST to 5:15 PM CST
Where
Peoria County, 0.68 mi NNE of Maxwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.688, -89.693

Several 4 to 5-inch diameter tree branches were blown down.

Thunderstorm Wind, Tazewell

When
August 8, 5:15 PM CST to 5:20 PM CST
Where
Tazewell County, 0.52 mi W of East Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.670, -89.580

A small tree was snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978262, 978264, 978266, 978265, 978263.